Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 85, NWS Wichita, KS

May 19, 2018Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2018, 3:43 PM CDT for Montgomery County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 3:43 PM CDT (20:43 UTC)
Expired
May 19, 2018, 4:30 PM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 104 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:52 PM CDTTSTM WND GST 60Caney, KS
May 19, 3:53 PM CDTTSTM WND GST 60Caney, KS
May 19, 3:54 PM CDTTSTM WND DMGCaney, KSTREE DAMAGE AND SOME SHEET METAL DAMAGED IN CANEY. TIME BASED ON RADAR.
May 19, 3:54 PM CDTTSTM WND GST 60Havana, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

065 
WUUS53 KICT 192043
SVRICT
KSC125-192130-
/O.NEW.KICT.SV.W.0085.180519T2043Z-180519T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
343 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern Montgomery County in southeastern Kansas...

* Until 430 PM CDT

* At 343 PM CDT, a severe thunderstorm was located near Hulah, or 11
  miles northwest of Bartlesville, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Coffeyville, Caney, Dearing, Tyro, Liberty, Havana, Independence
  Airport and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
      3700 9597
TIME...MOT...LOC 2043Z 239DEG 35KT 3689 9609 

HAIL...1.25IN
WIND...70MPH
 
$$

DARMOFAL
3 follow-up statements
893 
WWUS53 KICT 192054
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
354 PM CDT SAT MAY 19 2018

KSC125-192130-
/O.CON.KICT.SV.W.0085.000000T0000Z-180519T2130Z/
Montgomery KS-
354 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MONTGOMERY COUNTY...

At 354 PM CDT, a severe thunderstorm was located near Caney, moving
northeast at 50 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Coffeyville, Caney, Dearing, Tyro, Liberty, Havana, Independence
Airport and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
      3700 9597
TIME...MOT...LOC 2054Z 239DEG 43KT 3698 9590 

HAIL...1.50IN
WIND...70MPH
 
$$

DARMOFAL
672 
WWUS53 KICT 192107
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
407 PM CDT SAT MAY 19 2018

KSC125-192130-
/O.CON.KICT.SV.W.0085.000000T0000Z-180519T2130Z/
Montgomery KS-
407 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHERN MONTGOMERY COUNTY...

At 406 PM CDT, a severe thunderstorm was located near Tyro, or 7
miles west of Coffeyville, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Coffeyville, Caney, Dearing, Tyro, Liberty, Havana, Independence
Airport and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
      3700 9597
TIME...MOT...LOC 2106Z 239DEG 35KT 3704 9577 

HAIL...1.50IN
WIND...70MPH
 
$$

ES
788 
WWUS53 KICT 192127
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
427 PM CDT SAT MAY 19 2018

KSC125-192137-
/O.EXP.KICT.SV.W.0085.000000T0000Z-180519T2130Z/
Montgomery KS-
427 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY
WILL EXPIRE AT 430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3711 9596 3719 9563 3716 9552 3700 9552
      3700 9597
TIME...MOT...LOC 2127Z 239DEG 35KT 3714 9555 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:10 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 19, 1:10 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
110 PM CDT Sat May 19 2018

.SHORT TERM...(Today through Monday night)
Issued at 313 AM CDT Sat May 19 2018

A mid/upper trough over the Central Great Basin area is progged
to shear eastward while another shortwave trough over the Ohio
Valley area lifts north and east allowing the mid/upper ridge
axis to shift east of the area. At the surface, a cold front is
progged to move south across the Central Plains states today.
This front will provide a focus for deep moist convection during
the late afternoon with higher probabilities during the evening
hours. We may see an attempt along a dryline this afternoon along
and east of the Turnpike, but confidence in this scenario remains
fairly low. Ongoing convection during the predawn hours today will
likely linger into the morning hours across portions of the area with
continued low level moisture transport into a weakly capped
airmass. As we move into the afternoon hours, the RAP and to a
lessor degree the NAM and GFS indicate veered low level flow with
marginal moisture progged in the boundary layer. Although the deep
layer shear improves compared to the previous day, the wind
profiles are progged to be more unidirectional with some
indication of backing in the H7-H5 layer. This should support a
more linear mode along the frontal boundary during the evening and
overnight hours where large hail, damaging winds and heavy rain
will be the primary threats. The better tornado threat appears to
remain north and east of our forecast area where the low level
flow will have a better chance of being backed on the eastern
periphery of the sfc low, but it will be hard to rule out a brief
tornado or two during the early stages of development or along the
dryline if cells can remain more discrete. Storms may linger into
the overnight hours as the effective front eventually is driven
south and east of the area.

Sun-Mon...Maintained low pops early Sunday, but the focus should
be south and east of the area where better chances for showers and
storms will remain. Temperatures are expected to be closer to
climate normals with values ranging from the low 70s across
central KS to near 80 in the southeast corner of the state.
Shortwave ridging will emerge from the Rockies early in the week
as we remain in a stable post-frontal regime. Rising temperatures
are anticipated with above normal temperature quickly returning on
Mon.

.LONG TERM...(Tuesday through Friday)
Issued at 313 AM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and storms through much of the period. Above normal
temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1256 PM CDT Sat May 19 2018

Once again thunderstorm activity is the primary concern for this
forecast period. There has been some shower development in
central KS which would impact KRSL and KGBD for the next couple of
hours. The cold front is on the move and winds are beginning to
swing to the north. This frontal boundary and an outflow boundary
are going to be the source of thunderstorms closer to 0Z. Tempo
groups have been inserted for each site for the highlighted time
periods of greatest potential based on the latest model guidance
as well as IFR conditions given the expected heavy rainfall. Amendments
are certain once the initialization occurs.

As the front moves through and mentioned above, there will be a
shift in the wind direction. This could occur sooner than
currently in the forecast. A gradual trend has been indicated for
now. Ceilings are expected to drop behind the precipitation and
fall to the MVFR category and stay there for the latter part of
this forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    87  56  76  58 /  50  60  20  10
Hutchinson      81  54  74  54 /  50  60  10  10
Newton          83  54  74  55 /  50  60  20  10
ElDorado        85  55  76  57 /  60  60  20  10
Winfield-KWLD   90  57  77  59 /  60  60  20  10
Russell         70  50  70  51 /  50  20  10  10
Great Bend      72  49  71  52 /  40  20  10  10
Salina          77  54  71  53 /  50  50  20  10
McPherson       79  53  72  53 /  50  60  20  10
Coffeyville     90  63  81  61 /  60  60  10  10
Chanute         89  62  80  59 /  70  60  20  10
Iola            88  62  79  58 /  70  60  20  10
Parsons-KPPF    90  62  81  60 /  60  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
Hazardous weather outlook, May 19, 1:34 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
134 PM CDT Sat May 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
134 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe storms may develop late this afternoon with better chances
this evening across much of the area. The greatest risk is expected
across south central Kansas and the Flint Hills. Damaging winds of
60 to 70 mph, hen egg sized hail and even a tornado will be
possible. Additionally localized flooding could occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will remain in the forecast periodically
from late Monday night through Friday. While a few strong storms
will be possible, the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across much of south
central Kansas and the Flint hills area.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 19, 11:08 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       FALL RIVER              37.61N 96.03W
05/19/2018  M2.60 INCH       GREENWOOD          KS   PUBLIC

            REPORT VIA FACEBOOK OF A TOTAL SINCE MIDNIGHT

&&
Local storm report, May 19, 11:36 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             9 NE WINFIELD           37.37N 96.86W
05/19/2018  E1.00 INCH       COWLEY             KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. ESTIMATED MARBLE SIZE
            HAIL FOR 3-4 MINUTES FOLLOWED BY QUARTER SIZE HAIL OR
            SLIGHTLY LARGER FOR A BRIEF TIME THEREAFTER.

&&

TVAUGHAN
Special weather statement, May 19, 3:27 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
327 PM CDT SAT MAY 19 2018

KSZ095-096-099-100-192100-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
327 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 400 PM CDT

* At 324 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm just north of Independence...moving
  northeast at 30 mph. Another strong storm was located 7 miles
  southeast of Independence.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Independence, Neodesha, Cherryvale, Thayer, Liberty,
  Sycamore, Lake Parsons, Parsons Tri City Airport, Dennis and Big
  Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas.

LAT...LON 3711 9562 3731 9580 3758 9551 3733 9523
TIME...MOT...LOC 2025Z 230DEG 27KT 3726 9570

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:18 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Rice87 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 18, 9:46 PM CDTSpecial Weather StatementICTRussell29 min
May 18, 10:07 PM CDTSevere Thunderstorm WarningICTSumner54 min
May 18, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell29 min
May 18, 10:35 PM CDTSpecial Weather StatementICTHarvey, Sedgwick55 min
May 18, 10:45 PM CDTSpecial Weather StatementICTHarper, Kingman45 min
May 18, 10:46 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline29 min
May 18, 10:48 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
May 18, 11:03 PM CDTSpecial Weather StatementICTSumner57 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick63 min
May 19, 1:00 AM CDTSevere Thunderstorm WarningICTButler60 min
May 19, 1:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 19, 2:01 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson29 min
May 19, 3:28 AM CDTSpecial Weather StatementICTCowley32 min
May 19, 4:15 AM CDTSpecial Weather StatementICTCowley30 min
May 19, 4:16 AM CDTSpecial Weather StatementICTChautauqua29 min
May 19, 4:37 AM CDTSpecial Weather StatementICTCowley23 min
May 19, 5:00 AM CDTSpecial Weather StatementICTElk, Wilson30 min
May 19, 5:26 AM CDTSevere Thunderstorm WarningICTElk, Wilson35 min
May 19, 5:34 AM CDTSpecial Weather StatementICTWoodson26 min
May 19, 6:04 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson26 min
May 19, 6:25 AM CDTSpecial Weather StatementICTGreenwood35 min
May 19, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner54 min
May 19, 7:30 AM CDTSpecial Weather StatementICTButler30 min
May 19, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood61 min
May 19, 8:08 AM CDTSpecial Weather StatementICTNeosho, Wilson37 min
May 19, 8:45 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
May 19, 8:54 AM CDTSpecial Weather StatementICTWilson36 min
May 19, 3:27 PM CDTSpecial Weather StatementICTLabette33 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningICTLabette49 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningICTLabette, Neosho30 min
May 19, 4:39 PM CDTSpecial Weather StatementICTAllen21 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 19, 6:17 PM CDTSpecial Weather StatementICTChautauqua28 min
May 19, 6:22 PM CDTSpecial Weather StatementICTMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.